Adverse drug reactions in older people

B. Tangiisuran, M. P. Gozzoli, J. G. Davies, C. Rajkumar

Research output: Contribution to journalArticlepeer-review

Abstract

Adverse drug reactions (ADR) pose significant health-related problems for the older person. Many studies from around the world report a significant incidence of ADR in general and in elderly people in particular, resulting in an increase in drug-related morbidity and mortality. Older people appear to be particularly at risk of experiencing an ADR due to a range of factors, which include polypharmacy, altered drug pharmacokinetic profiles and pharmacodynamic responses, drug interactions and cognitive problems that increase the risk in this patient group. Certain drug classes, such as hypoglycaemic agents and cardiovascular active medicines, have been identified as common causes of ADR. Many studies suggest that the majority of ADR are preventable, so that several different approaches have been tried in an attempt to limit this problem, such as the use of computerized systems to communicate routine issues of patient care, interventions made by pharmacists, spontaneous reporting and continuous education of health care professionals. Whilst all have been shown to reduce drug-related events, identifying individuals at high risk of developing ADR at the point of prescribing by using a risk stratification model could improve the identification and prevention of ADR. This article discusses the clinical impact of ADR in older people and the relative merits of the various approaches tested to date before suggesting areas that require further research.

Original languageEnglish
Pages (from-to)246-259
Number of pages14
JournalReviews in Clinical Gerontology
Volume20
Issue number3
DOIs
Publication statusPublished - Aug 2010

Keywords

  • adverse drug events
  • adverse drug reactions
  • adverse event
  • drug prescribing
  • older people

Fingerprint Dive into the research topics of 'Adverse drug reactions in older people'. Together they form a unique fingerprint.

Cite this